Coronary vasospasm with myocardial stunning in a patient with colon cancer receiving adjuvant chemotherapy with FOLFOX regimen

Jan Cerny, Amr Hassan, Craig Smith, Bilal Piperdi

Research output: Contribution to journalArticle

23 Scopus citations

Abstract

Colorectal cancer (CRC) represents a major public health problem accounting for > 1 million cases of new cancers and about half a million deaths worldwide. The risk of recurrence remains high despite curative surgery in early disease stages. The incremental benefit in absolute recurrence-free survival from 5-fluorouracil (5-FU)-based regimens in young patients with high-risk colon cancer is not insignificant. We present a case of a 57-year-old otherwise healthy white man who was treated with adjuvant chemotherapy consisting of modified 5-FU/leucovorin/oxaliplatin (FOLFOX6) regimen for stage III colon cancer. He experienced significant cardiotoxicity related to infusional 5-FU. Because of his young age and high-risk cancer, the patient opted to continue with adjuvant bolus 5-FU-containing chemotherapy after a lengthy discussion. With close cardiac monitoring and treatment with calcium channel blocker to prevent coronary vasospasm, he was able to successfully complete adjuvant chemotherapy. Currently, there are no guidelines for predicting a patient's risk for 5-FU-induced cardiotoxicity. Similarly, there is no uniform management of this 5-FU-related induced cardiotoxicity. We believe that our case report, with a brief review of related literature, might help fill some of this vacuum.

Original languageEnglish (US)
Pages (from-to)55-58
Number of pages4
JournalClinical Colorectal Cancer
Volume8
Issue number1
DOIs
Publication statusPublished - Jan 2009
Externally publishedYes

    Fingerprint

Keywords

  • Adjuvant chemotherapy
  • Bolus 5-fluorouracil
  • Cardiac toxicity
  • Infusion
  • MFOLFOX6

ASJC Scopus subject areas

  • Oncology
  • Gastroenterology

Cite this